For the last two days, the topic of tenofovir and the risk of osteoporosis has been discussed at the VA morning report.
In general, patients with HIV have a 3-4 times increased risk of developing osteoporosis compared to those without HIV. In vitro experiments have demonstrated viral proteins induce osteoclastic activation and osteoblastic dysfunction, potentially through TNF-a- and IL-6-mediated mechanisms.
However, with initiation of ART, bone mineral density decreases 2-6% over the course of 96 months. Tenofovir, a NNRTI, is increasingly used as first-line therapy in patients receiving ART and in patients receiving PrEP.
In addition to interfering with HIV DNA polymerase, tenofovir also acts directly on the proximal renal tubular cells to decrease phosphate resorption resulting in renal phosphate loss. Tenofovir has also has been associated with elevated PTH, particularly among patients who also had concomitant vitamin D deficiency. Further, even in the absence of HIV infection, tenofovir still produced a small (but significant) decrease in bone mineral density in a prospective study, further supporting a possible direct effect of the drug.
While the mechanism is still incompletely understood, it is important to address risk factors for osteoporosis in this population. Currently, it is recommended to obtain baseline bone densitometry in postmenopausal women and men aged 50 and older with HIV.
Liu, AY, et. al. PLoS One. 2011; 6(8): e23688.
Brown, TT et. al. J Acqu Immune Defic Syndr. 2009 Aug 15:51 (5): 554-61
Rosenvinge, MM, et. al. J Acquir Immune Defic Syndr. 2010 Aug;54(5):496-9.
Brown, TT et. al. Antivir Ther. 2011 16(7); 1063-72
Aberg, JA. Clin Infect Dis. 2014;58(1):e1.